Tips to Reduce the Side Effects of ADHD Medications
Stimulant Medications continued...
Stimulants can also make some children more irritable or alter behavior in other ways. “Especially if the dose gets too high or if the child is very sensitive [to the drug], the mood becomes blunted. So it looks like the child is not expressing himself or his emotions in the usual way. It’s more constricted,” Vitiello says. “For some parents, it looks like he’s sad. Oftentimes, he’s not really sad, but his mood has changed in a way that becomes less prone to expressing emotions.” In such cases, the doctor usually needs to adjust the medication, he says.
During stimulant treatment, some children also develop tics, which can include excessive blinking, grimacing, or jerking of the head, Pakyurek says. It’s not clear whether the drugs cause the tics. Rather, he says, the tics may coexist with ADHD and stimulants make the tics more pronounced.
If your child develops tics, call the doctor right away, Pakyurek says. The dose may need to be reduced or stopped. Or, he says, “If [tics] are mild enough, you may just want to wait it out. ... They may improve and disappear, even though you did not change the medication that the child is being treated with.”
In some children, stimulants aren’t effective or well-tolerated. Or if a child already has tics or anxiety, stimulants may worsen these problems. In such cases, nonstimulant drugs, such as atomoxetine, or other medications such as guanfacine and clonidine, may be good choices, Pakyurek says.
Here’s the rundown on nonstimulant drugs and possible side effects.
Atomoxetine for ADHD
Atomoxetine (Strattera) is an antidepressant-like drug that also has anti-anxiety effects, Pakyurek says. It can be taken once or twice a day.
Side effects include reduced appetite, stomach upset, nausea, and drowsiness, but these problems usually go away after the first month of treatment.
More serious problems can occur, although they are quite rare. “One potential problem that needs to be monitored closely with Stattera is potential for liver enzyme increase and liver injury,” Pakyurek says.” Children on atomoxetine will need blood tests to monitor liver enzymes, he says.